Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 43, NWS Green Bay, WI

July 31, 2003Langlade County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 31, 2003, 3:27 PM CDT for Langlade County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 3:27 PM CDT (20:27 UTC)
Expired
Jul 31, 2003, 4:15 PM CDT
In force
48 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Langlade County, WI

The radar

The Green Bay radar (KGRB), 95 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 312027
SVRGRB
WIC067-312115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
325 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LANGLADE COUNTY IN WISCONSIN

* UNTIL 415 PM CDT

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS AND HAIL. THE STORM WAS
  LOCATED NEAR ELTON. THAT PLACES IT 15 MILES EAST OF ANTIGO. IT WAS
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLLISTER AROUND 330 PM
  WHITE LAKE AROUND 335 PM
  LANGLADE AROUND 340 PM

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...MOVE TO A BASEMENT OR SMALL INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR BUILDING.

LAT...LON 4512 8907 4512 8864 4520 8864 4521 8868
          4533 8868 4525 8898

$$

JKL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:15 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 31, 3:15 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT THU JUL 31 2003

HEAVY RAINFALL/SVR THREAT FOR TONIGHT...AND PRECIP TRENDS FOR THE REST
OF THE WEEK ARE THE MAIN FCST CONCERNS.

WV IMAGERY SHOWED THE STRONG UPPER LOW OVER FAR NC MN...WITH A POTENT
VORT MOVG INTO FAR NW WI. AT THE SFC...A WELL DEFINED BOUNDARY EXTENDED
FROM LOW PRESSURE IN NC IA NEWD THROUGH SW AND EC WI. SCT TSTMS...WITH
HEAVY RAINFALL AND ISOLD SVR HAIL/WIND WERE DEVELOPING NEAR THIS
BOUNDARY...MAINLY SOUTH OF GRB CWA. ANOTHER BATCH OF STG/SVR STORMS
CONTINUED TO DEVELOP OVER NC/NE WI...AHEAD OF THE APPROACHING VORT.

CURRENT THINKING IS THAT FLOOD WATCH CAN BE CANCELLED FOR EC WI...WITH
MAIN HVY RAINFALL THREAT STAYING TO OUR SOUTH. CURRENT CONVECTION
SHOULD CAUSE THE BOUNDARY TO SAG FARTHER SOUTH DURING THE LATE
AFT/EVG...KEEPING THE BEST CORE OF HVY RAINFALL OVER SC/SE WI. SOME
POCKETS OF BRIEF HEAVY RAINFALL MAY OCCUR IN THE CURRENT FLOOD
WATCH AREA THROUGH EALY EVG...AND THIS WILL NEED TO BE MONITORED. ISOLD
SVR THREAT WILL LINGER ACROSS THE ENTIRE CWA INTO THE EARLY EVG HOURS AS
THE UPPER TROF PIVOTS THROUGH N WI. EXPECT CONVECTION TO DECREASE IN
COVERAGE AND INTENSITY LATER THIS EVG.

THE UPPER LOW WILL CONTINUE TO THE AFFECT THE RGN INTO AT LEAST EARLY
NEXT WEEK...WITH STRONG BLOCKING NOTED UPSTREAM OVER THE NE US. WILL
KEEP TSTMS IN THE FCST THROUGH MONDAY...AND SCT AFT SHOWERS FOR
TUES/WEDS...AND TRY FOR A DRY DAY ON THURS.

STAYED CLOSE TO GUIDANCE TEMPS.

.GRB...NONE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 31, 6:15 AM CDT, 9 hours 12 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL
AND NORTHEAST WISCONSIN THROUGH TONIGHT. AN APPROACHING COLD FRONT AND
UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA
THROUGH TONIGHT. THE STRONGEST STORMS ARE EXPECTED LATER THIS AFTERNOON
AND THIS EVENING...WHICH COULD BE ACCOMPANIED BY LARGE HAIL AND DAMAGING
WINDS. ANY THUNDERSTORM THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINS. THEREFORE...A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF
NORTHEAST AND CENTRAL WISCONSIN WHERE FLOODING RAINS WERE REPORTED
YESTERDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG UPPER LEVEL CIRCULATION IS EXPECTED TO MOVE INTO THE NORTHERN
PLAINS INTO THE WESTERN GREAT LAKES TODAY...AND THEN LINGER THROUGHOUT
THE WEEKEND. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY THROUGH THE MIDDLE PART OF NEXT WEEK. ISOLATED SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

ECKBERG
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:17 PM CDTFlash Flood WarningGRBBrown, Calumet, Manitowoc3 hr
Jul 30, 7:27 PM CDTFlash Flood WarningGRBWinnebago3 hr
Jul 30, 8:18 PM CDTFlash Flood WarningGRBBrown, Outagamie3 hr
Jul 31, 1:46 PM CDTSevere Thunderstorm WarningGRBWaushara44 min
Jul 31, 2:04 PM CDTSevere Thunderstorm WarningGRBLanglade41 min
Jul 31, 2:19 PM CDTSevere Thunderstorm WarningGRBManitowoc41 min
Jul 31, 2:41 PM CDTSevere Thunderstorm WarningGRBLanglade49 min
Jul 31, 3:51 PM CDTSevere Thunderstorm WarningGRBOconto54 min
Jul 31, 4:06 PM CDTSevere Thunderstorm WarningGRBMarinette54 min
Jul 31, 4:21 PM CDTSpecial Marine WarningGRB54 min
Jul 31, 4:21 PM CDTSpecial Marine WarningGRB54 min
Jul 31, 5:31 PM CDTSpecial Marine WarningGRB74 min
Jul 31, 6:27 PM CDTSevere Thunderstorm WarningGRBLanglade33 min
Jul 31, 6:43 PM CDTSpecial Marine WarningGRB47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.